Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Child with dry cough. Worse at night. Had asthma. Taking robitussin. Suggestion?

User rating for this question
Very Good
Answered by

Pediatrician, Pulmonology
Practicing since : 2003
Answered : 1710 Questions
My 6 year old has had this terrible dry "chunky" sounding cough for about a little over a week now. There is no mucus. She has no other symptoms. She had asthma when she was younger but hasnt had any wheezing for some years now and has had no need of using an inhaler. She has no pain/discomfort. Plays fine with the other kids outside in the snow but just cant seem to shake this cough. Ive given her Robitussin for it and it made the cough worse as well as some other medicine she had for cough and nothing seems to work. Ive also given her Benedryl and nothing happened except for her sleeping. The cough gets worse at night. She wakes me up out of my sleep with this cough. This cough came about when it started getting really cold up here and snow began to fall. Shes overall healthy. No smokers in the home. Ive had the flu and her siblings have had colds but she just has this cough.
Posted Fri, 18 Jan 2013 in Child Health
Answered by Dr. Arun 11 hours later

Thanks for writing to XXXXXXX

From what you described, your child had asthma before which was treated appropriately. It is very much possible to get an exacerbation even after many years. The probable trigger could have been the chilly weather and the viral flu, which your family members had.

Do not worry. Give her broncho dilators as inhalers example albuterol. You may give her 2 to 4 puffs at a time with a spacer device attached up to 4 times a day. Cough syrups are not good to control an allergic cough.

However, do get her examined by a physician in case if her cough gets worse or if she runs high fever.

Hope I answered your query, wishing your child a speedy recovery and a happy new year.

Dr Arun
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor